Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 26, NWS Gaylord, MI

August 17, 2018Manistee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 17, 2018, 3:07 PM EDT for Manistee County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 3:07 PM EDT (19:07 UTC)
Expired
Aug 17, 2018, 4:00 PM EDT
In force
53 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 109 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WUUS53 KAPX 171907
SVRAPX
MIC101-172000-
/O.NEW.KAPX.SV.W.0026.180817T1907Z-180817T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
307 PM EDT FRI AUG 17 2018

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northeastern Manistee County in northern Michigan...

* Until 400 PM EDT.

* At 307 PM EDT, a severe thunderstorm was located near Copemish, or
  near Thompsonville, and is nearly stationary.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Thompsonville, Kaleva, Copemish and Pere Marquette State Forest. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4452 8605 4452 8584 4451 8582 4443 8582
      4431 8596 4443 8615
TIME...MOT...LOC 1907Z 308DEG 2KT 4446 8600 

HAIL...1.00IN
WIND...<50MPH
 
$$

KF
3 follow-up statements
800 
WWUS53 KAPX 171922
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
322 PM EDT FRI AUG 17 2018

MIC101-172000-
/O.CON.KAPX.SV.W.0026.000000T0000Z-180817T2000Z/
Manistee MI-
322 PM EDT FRI AUG 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN MANISTEE COUNTY...

At 322 PM EDT, a severe thunderstorm was located over Copemish, or
near Thompsonville, moving east at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Thompsonville, Kaleva, Copemish and Pere Marquette State Forest. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4452 8605 4452 8584 4451 8582 4443 8582
      4431 8596 4443 8615
TIME...MOT...LOC 1922Z 255DEG 11KT 4447 8593 

HAIL...1.00IN
WIND...<50MPH
 
$$

KF
718 
WWUS53 KAPX 171941
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
341 PM EDT FRI AUG 17 2018

MIC101-172000-
/O.CON.KAPX.SV.W.0026.000000T0000Z-180817T2000Z/
Manistee MI-
341 PM EDT FRI AUG 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN MANISTEE COUNTY...

At 340 PM EDT, a severe thunderstorm was located over Thompsonville,
and near Copemish and nearly stationary.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Thompsonville, Kaleva, Copemish and Pere Marquette State Forest. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4452 8605 4452 8584 4451 8582 4443 8582
      4431 8596 4443 8615
TIME...MOT...LOC 1940Z 185DEG 4KT 4450 8595 

HAIL...1.00IN
WIND...<50MPH
 
$$

KF
985 
WWUS53 KAPX 172002
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
402 PM EDT FRI AUG 17 2018

MIC101-172011-
/O.EXP.KAPX.SV.W.0026.000000T0000Z-180817T2000Z/
Manistee MI-
402 PM EDT FRI AUG 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MANISTEE COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However heavy 
rain is still possible across northeastern Manistee County through 
5pm.

LAT...LON 4452 8605 4452 8584 4451 8582 4443 8582
      4431 8596 4443 8615
TIME...MOT...LOC 2001Z 308DEG 2KT 4449 8594 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:21 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 17, 1:21 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
121 PM EDT Fri Aug 17 2018

.UPDATE...
Issued at 1000 AM EDT Fri Aug 17 2018

Morning composite analysis reveal the slow moving closed low over
northern Illinois, associated broad surface low pressure is
across SE lower MI into southern Ontario. Showers and some
thunderstorms with this system stretch from the Ohio Valley up
through SW/W lower MI and then back into Wisconsin within a
nicely defined deformation axis.

Further north, lingering light shower activity continues over the
SE counties, associated with a smaller scale circulation exiting
through eastern Lake Huron. Lots of mid/high cloud cover has
spread up into northern lower Michigan. And, another morning with
stratus/fog expanding into interior northern lower MI around and
after sunrise, becoming more akin to fall.

Somewhat of a repeat of the last few day. Closed mid-level
circulation over northern Illinois still expected to open up and
advance through lower Michigan through the afternoon and this
evening. This will drag the deformation axis and associated
showers through central lower Michigan through the course of the
day, just clipping (or just missing) our far southern counties.

Meanwhile, with our persistent moist airmass, morning APX sounding
reveals close to 800 J/KG elevated CAPE this morning, a little better
than yesterday. Daytime heating should once again generate MLCAPE
values of 500 to maybe 1000 J/KG across northern lower Michigan
(thicker high cloud cover will suppress those numbers some).
Overall northerly flow and inland contraction of the boundary
layer will concentrate low level convergence across interior
northern lower Michigan through the higher terrain, particularly
M-72 southward. So, I have re-tooled PoPs for the afternoon/evening
to reflect that idea.

Severe weather potential: Also similar to yesterday. Relatively
light winds aloft, minimal ambient shear, and higher freezing
levels suggest a very minimal severe threat. But, slow moving/back
building updrafts could result in localized heavy rain.

&&

.NEAR TERM...(Today through Tonight)
Issued at 213 AM EDT Fri Aug 17 2018

...Scattered showers and a few storms...

High Impact Weather Potential...Thunderstorms possible across much
of Northern Lower Michigan...mainly this afternoon into early
evening with the potential for heavy rain and some gusty winds.

Pattern Synopsis/Forecast...A stationary front remains draped across
Lower Michigan early this morning attached to low pressure slowly
making its way eastward thru the Southern Great Lakes. Associated
500 mb low center has reached Northern Illinois...kicking off a more
organized/stronger line of showers and storms stretching from near
Chicago along I-55 into Missouri. Closer to home...a few showers
remain across far NE Lower Michigan as well as between MBL and CAD.

As we head into today and tonight...surface low will continue to
slowly slide eastward thru the Southern Great Lakes as the upper low
follows immediately behind. Northern edge of the moisture shield
associated with this system will remain across Northern Lower
Michigan today. Weak lift and modest moisture combined with
strengthening diurnal instability will again kick off scattered
showers and a few thunderstorms across much of Northern Lower
Michigan today into this evening. Wind fields will remain too weak
for the development of severe storms...but certainly cannot rule out
the possibility of heavy rainfall. Showers and storms will diminish
and eventually end later this evening and overnight with loss of
daytime instability.

Expect another warm mid August day with high temps in the 80s. Low
temps tonight will cool back into the upper 50s and lower 60s.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 213 AM EDT Fri Aug 17 2018

High Impact Weather Potential: Minimal.

Pattern Synopsis/Forecast: A weak shortwave, currently over the
Saskatchewan/Manitoba area, is expected to move over the region
through the day Saturday. This shortwave combined with lake breeze
potential, lingering moisture with PWATS around 1", and diurnal
heating could produce some scattered showers Saturday
afternoon/evening. Once this shortwave moves through, we will be on
the southern end of a broad area of high pressure passing through
James Bay. This will bring about a warm and quiet day Sunday, with a
stronger trough expected by Monday evening.

Primary Forecast Concerns: Rain chances Saturday.

With a quiet day expected Sunday, the main concern is the low end
PoPs for Saturday, and any thunder potential that may accompany
them. As mentioned, the shortwave is rather weak and model sounding
mid-level lapse rates never steepen much (6 C/km is about as steep
as they get). Progged PWAT values of around 1" are a bit above
average for this time of year, but well within the 75th percentile.
Certainly a smattering of different CAPE values out there, there
will probably be at least a few hundred J/kg to work with especially
along the southern tier of counties. Put these factors with diurnal
heating, and likely lake breeze development, and some scattered
afternoon/evening showers Saturday are not out of the question. I
don't think there will be much thunder if any.

.LONG TERM...(Sunday night through Thursday)
Issued at 213 AM EDT Fri Aug 17 2018

A more robust system will be moving through the region early next
week. Still some specifics to work out with timing and track as
guidance is a bit divergent at this point. The Euro is quite a bit
stronger and further north right now, perhaps a bit too overdone. It
is a fairly strong low for this time of year, with NAEFS SLP in the
neighborhood of -1 to -2 standard deviations at 1008mb.  The Euro is
currently even deeper at 990-995mb so it definitely seems overdone.
The GFS keeps the stronger forcing to our south but does still bring
showers to the area. Another concern to watch, particularly with the
current Euro output, is the potential for strong winds. Again,
solutions are markedly different at this point and I'm just not
completely buying into the current strength of the Euro, but it does
warrant watching over the coming days. Thunder potential will be
tied to where the stronger forcing ends up as well, so for now the
blend probabilities will work. Once this system passes, the
remainder of the week will be quiet as high pressure once again
slides into the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 121 PM EDT Fri Aug 17 2018

Closed low pressure system will slide through southern lower
Michigan this afternoon through this evening. Showers with this
system will remain largely through central lower Michigan. But,
daytime heating will once again fuel showers and some
thunderstorms across interior northern lower Michigan. This
activity is expected to remain away from the terminal sites.

Fog again tonight for parts of northern lower MI. But I think less
so at the terminal sites as compared to last night as we get some
drier air to bleed into the region.

&&

.MARINE...
Issued at 213 AM EDT Fri Aug 17 2018

Winds and waves will remain below SCA criteria thru the weekend.
Small chances of showers and possibly a few storms will continue
today and Saturday...with better chances of convection developing
next week as an unseasonably strong system arrives. Stronger winds
are also possible with this system.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...BA
NEAR TERM...MR
SHORT TERM...AM
LONG TERM...AM
AVIATION...BA
MARINE...MR
Hazardous weather outlook, Aug 17, 10:05 AM EDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1005 AM EDT Fri Aug 17 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-181000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1005 AM EDT Fri Aug 17 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon into early evening
across interior Northern Lower Michigan, mainly south of M-32.
Severe storms are not expected. But localized heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 17, 2:53 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Gaylord MI
253 PM EDT FRI AUG 17 2018

MIZ031-171945-
Manistee-
253 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MANISTEE COUNTY...

At 253 PM EDT, a strong thunderstorm was located near Kaleva, or near
Thompsonville, moving south at 15 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Thompsonville, Kaleva, Copemish, Brethren and Pere Marquette State
Forest.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4452 8599 4451 8589 4429 8582 4424 8615
      4449 8618
TIME...MOT...LOC 1853Z 345DEG 15KT 4444 8600

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:53 PM EDTSpecial Weather StatementAPXManistee52 min
Aug 17, 5:08 PM EDTSpecial Weather StatementAPXRoscommon22 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.